Arkansas, 2016

Flash Flood in Arkansas, May 27, 2016

May 27, 2016 · NWS MEG · 1 event in 1 county or zone

An area of slow moving thunderstorms produced flash flooding across portions of Northeast Arkansas during the early afternoon hours of May 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An area of slow moving thunderstorms produced flash flooding across portions of Northeast Arkansas during the early afternoon hours of May 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 27, 11:23 AM CST, 9 minutes earlier.

Area forecast discussion, May 27, 11:23 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1223 PM CDT FRI MAY 27 2016

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 1102 AM CDT FRI MAY 27 2016/

DISCUSSION...Surface analysis this morning places an area of low pressure
over southwest Kansas, a warm front over northern Missouri and
southeast Kansas, and a cold front/dryline over west Texas, and an
ridge of high pressure over the southeast coast of the United
States. Southerly winds are continuing to advect warm and moist
air up from the Gulf of Mexico with surface dewpoints in the upper
60s to lower 70s present across much of the Mid-South. As of 10 am
CDT, temperatures across the forecast area are in the 70s at most
locations.

WSR-88 radar trends show the next wave of showers and
thunderstorms beginning to enter portions of eastern Arkansas.
Latest short term model guidance still indicates the best chances
for convective activity will be across areas along and west of the
Mississippi River. Will make some adjustments to pops and any
other elements as needed to account for short term trends.
Otherwise, the forecast overall is in great shape.

Updated forecast will be available shortly.

PREV DISCUSSION... /issued 623 AM CDT FRI MAY 27 2016/

DISCUSSION...
Updated for 12z Aviation Discussion.

PREV DISCUSSION... /issued 345 AM CDT FRI MAY 27 2016/

DISCUSSION...

Currently...Upper level ridge is situated over the southeast U.S.
with a closed 500 mb low moving into the central plains. Moist
and unstable southwest flow continues into the region. Upper level
disturbances continue to track through the region. One is moving
through this morning with numerous showers and thunderstorms
across Northeast Arkansas containing locally heavy rain.

Today and Tonight...Over the next 24 hours the pattern will remain
similar. Very moist air will flow into the region on southwest
flow aloft as the closed 500 mb low tracks into Western Kansas and
then north into Nebraska by Saturday morning. Several upper level
disturbances will work on the moist and unstable airmass to
produce showers and thunderstorms...especially along and west of
the Mississippi River. Strong storms are expected mainly along and
west of the Mississippi River and an isolated severe storm with
damaging winds is possible this afternoon into the evening.
Precipitable water values are quite high along and west of the
Mississippi River...greater than 1.75 inches...and these values
will continue through tonight. As a result locally heavy rain and
isolated flash flooding are also a threat. High temps will range
from the upper 70s over parts of Northeast Arkansas to near 90
over parts of Northeast Mississippi. Lows tonight will range from
65 to 70.

The weekend...Convection will become more diurnally driven this
weekend as the upper low lifts into the Upper Mississippi Valleys
and heights rise a bit. Expect scattered coverage on Saturday and
more isolated by Sunday. A few strong storms are possible each
afternoon. Overnight hours should be mainly dry. Temps will warm
to near 90 by Sunday with increasing amounts of sunshine.
Overnight lows will be 65 to 70.

Next week...Diurnal pattern continues into Monday with temps in
the upper 80s to near 90. By the middle of the week models trend
toward disagreement. The ECMWF moves an upper low across the Great
lakes with upper level disturbances moving through the Mid-South
and a cold front passing trough sometime Thursday. The GFS bring
the main upper trough much further south which results in a slower
frontal passage. Either way precipitation chances will be on the
increase Tue-Thu with temps in the upper 80s to near 90...possible
a little cooler by Thursday depending on where the front is.
Overnight lows 65 to 70. Just beyond the forecast period a cooler
and less humid period of weather is possible.

SJM

&&

.AVIATION...

Convection looks lost likely at MEM and JBR this afternoon...with
the strongest storms and greatest coverage likely within 2 hrs or
so before and after sunset. Included TEMPO TSRA to account for
this expectation. Temporary IFR conditions due to heavy rain is
possible...but prevailing vis should remain VFR. Based on radar
trends...prevailing thunderstorms should begin at MEM by 19Z..and
MKL by 22Z. Coverage of convection should gradually diminish after
sunset...but showers will likely continue overnight...and may
increase in coverage again by sunrise. winds will remain
southerly...generally 8-12kt with gusts to 20kt.

30

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 27, 3:07 AM CST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
407 AM CDT FRI MAY 27 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-281115-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
407 AM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY ALONG
AND WEST OF THE MISSISSIPPI RIVER INTO TONIGHT. DAMAGING WINDS
WILL BE THE PREDOMINANT THREAT FOR ANY THUNDERSTORMS THAT REACH
SEVERE LIMITS. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS WEEKEND INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

In the hours before

Local storm report, May 27, 11:32 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1232 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     FLASH FLOOD      BAY                     35.74N 90.56W
05/27/2016                   CRAIGHEAD          AR   TRAINED SPOTTER

            WATER COVERING PORTIONS OF I-555 IN BAY CAUSING LANES OF
            TRAFFIC TO BE CLOSED.

&&

ZDM

The radar

The Memphis radar (KNQA), 81 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Craighead

When
May 27, 11:32 AM CST to 2:30 PM CST
Where
Craighead County, 0.3 mi NNE of Hergett to 2.13 mi SW of Bay
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.774, -90.598

Water covering portions of I-555 in Bay causing lanes of traffic to be closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633765.